Virginia, 2018

Flooding in Virginia, May 19 to 20, 2018

May 19 to 20, 2018 · NWS LWX · 10 events in 6 counties and zones

Heavy rain of 1-3 inches fell during the evening and overnight of May 18th into May 19th along and east of the Blue Ridge Mountains. This prompted flooding in the region, mainly of streams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Heavy rain of 1-3 inches fell during the evening and overnight of May 18th into May 19th along and east of the Blue Ridge Mountains. This prompted flooding in the region, mainly of streams. Some of the stream flooding lasted into the 20th, especially on larger rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 8:32 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, May 18, 8:32 PM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
932 PM EDT Fri May 18 2018

.SYNOPSIS...
A stationary front over southern Virginia will slowly lift
northward through Saturday. A cold front approaching from the
Ohio Valley will cross the region from west to east Sunday, then
stall to the south early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A steadier band of rain has developed tonight over central
Virginia. The 850 mb warm front has lifted to about the Potomac
River, but the surface front is still south of Richmond. This is
creating a rather elongated region of upglide, with PWATs of 2+
inches advecting into the cool sector. Expect the steady rain
with embedded heavier elements to continue to expand northwest
overnight, with the heaviest rain over central Virginia.

Saturated ground and waterlogged trees are causing trees to
topple across much of the area this evening, even in the
absence of significant wind. This will be a hazard to those
traveling tonight, or to those who live in homes surrounded by
trees.

Additional rainfall overnight should range from 1 to 2 inches
(highest near and east of the Blue Ridge), with locally higher
amounts possible. The radar beam is overshooting a decent amount
of the rain, with radar estimates of around 0.6 inches in the
last 24 hours not quite half of what was measured by observers
on the ground.

A Flood Watch remains in effect until 8 AM Saturday morning, but
some areas near and east of I-95 could still see some heavier
downpours through midday, so that may need to be extended.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Early morning showers will shift east of the area during the
afternoon. Warm front will lift north into PA in the afternoon
with a few breaks in the clouds possible in the west allowing
for weak destabilization and perhaps a couple of t-storms. The
front will drop south again on Sunday keeping the risk of
showers.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A chance of showers and afternoon/evening thunderstorms will
continue into Monday and Tuesday, as a cold front moves just to our
south and stalls out. Both GEFS and EPS ensembles show a potential
for 0.25-0.50 inches of rainfall on throughout this period,
primarily in the evening. The highest amounts will generally be
along the eastern slopes of the Blue Ridge. Temperatures on both
days will be in the upper 70's to low 80's.

The forecast for Wednesday into Thursday is very uncertain at this
point. What is known is that a stronger low pressure system will
pass well to our north, dragging a cold front through our area in
its wake. The timing of this front is highly variable at this time,
so will keep chance PoPs in the forecast for Wednesday, moving to
slight chance for Thursday. The key thing to note here is that, upon
passage, this front should bring in some much drier air behind it.
Temperature forecasts for this scenario will almost certainly
change, but for now, highs should be in the low 80's on Wednesday,
followed by a slight cool down on Thursday in the wake of the
aforementioned cold front, with temps in the upper 70's.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
IFR/LIFR conditions tonight in rain/showers, then improving to
MVFR Sat afternoon. VFR conditions expected during the first
half of next week.

Mainly VFR conditions forecast Monday and Tuesday, with the only
threat of sub-VFR conditions being a passing shower over the
terminals. Winds will be light and favor a southerly trajectory.
A frontal boundary will drop southward through the terminals late
Monday, before stalling south of the terminals through mid week. A
moist easterly flow north of the aforementioned boundary will bring
the potential for sub VFR VIS/CIGs through mid week.

&&

.MARINE...
SCA through Sunday for all waters on blustery southeast flow.

Generally sub-SCA conditions expected Monday through Tuesday, with
winds remaining light. A frontal boundary will cross the waters late
Monday which will help increase shower activity, resulting in the
potential for periodic gusty winds.

&&

.HYDROLOGY...
Steadier rain continues to pivot northward across central
Virginia. Radar is underestimating amounts (especially at far
ranges, likely due to overshooting of shallower heavy rain
elements; KLWX Z/ZDR is now in tropical to try and account for
this). Rain has a little more organization than in previous
days due to better frontogenetical forcing and moist advection
around the 850 mb level. Easterly flow has also strengthened
which has increased humidity levels, so even with a lack of
deeper convection rainfall rates could easily exceed half an
inch to near one inch per hour (especially near/east of I-95).
May have to consider extending the Flood Watch east of the Blue
Ridge depending on how persistent the steadier rain is through
Saturday morning.

Of note, St. Mary's River near Great Mills reached its highest
stage since Sandy in 2012, and more rain is expected overnight,
causing river levels to rise further.

&&

.TIDES/COASTAL FLOODING...
Water levels are running around a foot to 1.5 ft above
astronomical predictions on the Bay and lower tidal Potomac. On
the upper tidal Potomac, however, those departures increase to 2
ft or more. For the upcoming tide cycle, that should equate to
minor flooding on both sides of the river. Coastal Flood
Advisories remain in place.

By the day on Saturday, it gets more complicated as there will
be freshwater input as well. This will affect Georgetown more
than southwest DC or Alexandria.
-For Alexandria: have extended the Advisory for another two tide
 cycles (late Saturday night). It could be necessary for a third
 cycle, but there is lesser confidence in the duration.
-For Washington DC: Georgetown will be the driver due to the
 freshwater contribution, where moderate flooding is forecast
 for three cycles (with levels not dropping below minor). At the
 southwest waterfront, best confidence for moderate flooding
 will be during the day Saturday; subsequent cycles may only be
 minor flooding. Similar to Alexandria, have duration
 uncertainties. Therefore, have issued a Warning for the
 Saturday day and night tide cycles, and left the Watch in place
 for Sunday.

Elsewhere on the Bay, minor flooding will be a concern this
weekend during the times of high tides. Will be assessing
upcoming guidance and could be making Advisory decisions
overnight.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 8 AM EDT Saturday for DCZ001.
     Coastal Flood Warning from 6 AM Saturday to 8 AM EDT Sunday
     for DCZ001.
     Coastal Flood Watch from Sunday morning through Sunday
     afternoon for DCZ001.
     Coastal Flood Advisory until 6 AM EDT Saturday for DCZ001.
MD...Flood Watch until 8 AM EDT Saturday for MDZ003>006-011-013-014-
     016>018-501>508.
VA...Flood Watch until 8 AM EDT Saturday for VAZ025>031-036>040-
     050>057-501>508.
     Coastal Flood Advisory until 8 AM EDT Sunday for VAZ054.
WV...Flood Watch until 8 AM EDT Saturday for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory until 6 PM EDT Sunday for ANZ530>543.

&&

SYNOPSIS...DHOF
NEAR TERM...LFR/DHOF
SHORT TERM...LFR
LONG TERM...CJL
AVIATION...LFR/DHOF/CJL
MARINE...LFR/DHOF/CJL
HYDROLOGY...DHOF
TIDES/COASTAL FLOODING...HTS
Hazardous weather outlook, May 18, 3:49 PM EST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
449 PM EDT Fri May 18 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-192100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
449 PM EDT Fri May 18 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Flood Watch is in effect tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flood Watch is in effect through 8 AM Saturday.

A Coastal Flood Warning is in effect for the shore of the tidal
Potomac River in Washington DC Saturday and Saturday night.

A Coastal Flood Watch is in effect for the shore of the tidal
Potomac River in Washington DC Sunday.

.SPOTTER INFORMATION STATEMENT...

Please relay any flood reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-192100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
449 PM EDT Fri May 18 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Flood Watch is in effect tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flood Watch is in effect until 8 AM Saturday.

.SPOTTER INFORMATION STATEMENT...

Please relay any flood reports to the National Weather Service.

DHOF

In the hours before

Local storm report, May 18, 8:52 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
952 PM EDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLOOD            1 E ALLENS CREEK        37.55N  78.85W
05/18/2018                   NELSON             VA   911 CALL CENTER

            HIGH WATER IN THE 1000 BLOCK OF GLADSTONE ROAD.

&&

EVENT NUMBER LWX1800356

DH
Special weather statement, May 18, 8:56 PM EST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Baltimore MD/Washington DC
956 PM EDT Fri May 18 2018

MDZ003-VAZ025>031-036>040-050-051-501-502-507-508-WVZ051>053-
191000-
Washington-Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-
Clarke-Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-
Culpeper-Northern Fauquier-Southern Fauquier-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-Morgan-
Berkeley-Jefferson-
Including the cities of Hagerstown, Staunton, Waynesboro,
Stuarts Draft, Harrisonburg, Strasburg, Woodstock, Mount Jackson,
New Market, Winchester, Luray, Shenandoah, Stanley, Front Royal,
Berryville, Lovingston, Charlottesville, Stanardsville, Madison,
Washington, Orange, Gordonsville, Culpeper, Warrenton, Turnbull,
Big Meadows, Wintergreen, Paw Paw, Martinsburg, Charles Town,
and Shepherdstown
956 PM EDT Fri May 18 2018

...TOPPLED TREES DUE TO SATURATED GROUND...

Saturated ground will cause some trees to become uprooted and fall
overnight tonight as additional heavy rain moves into the area.
Be prepared for roadways to become blocked by downed trees, and
consider staying in the interior part of your home overnight,
especially if you live in a home surrounded by trees.

DHOF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Charlottesville (C)

When
May 19, 1:00 AM EST to 3:00 AM EST
Where
Charlottesville (C) County, 59.38 mi N of Madisonville to 59.4 mi N of Madisonville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.026, -78.490

The 400 block of Cherry Avenue in Charlottesville was flooded and closed. Also, Tonsler Park nearby had standing water in it.

Flood, Fairfax

When
May 19, 1:59 AM EST to 4:00 AM EST
Where
Fairfax County, 1.03 mi WSW of Tremont to 0.97 mi WSW of Tremont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.846, -77.238

Woodburn Road closed at Accotink Creek due to flooding.

Flood, Culpeper

When
May 19, 2:19 AM EST to 12:50 PM EST
Where
Culpeper County, 3.02 mi NW of Rapidan to 0.9 mi NW of Rapidan
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.348, -78.112

The stream gage on Robinson River at Locust Dale exceeded the 11 foot flood stage during the times indicated. The peak level of 12.64 feet was observed at 06:45am EST on May 19th. At these levels, portions of Route 721 (Robinson River Road) flood.

Flood, Nelson

When
May 19, 2:20 AM EST to 4:20 AM EST
Where
Nelson County, 0.98 mi E of Gladstone to 1.1 mi E of Gladstone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.550, -78.852

Gladstone Road flooded and closed in the 1000 block.

Flood, Nelson

When
May 19, 2:20 AM EST to 4:20 AM EST
Where
Nelson County, 0.28 mi S of Gladstone to 0.24 mi S of Gladstone
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.546, -78.870

Allens Creek Road flooded and closed.

Flood, Culpeper

When
May 19, 4:21 AM EST to 3:33 PM EST
Where
Culpeper County, 2.71 mi E of Rixeyville to 2.61 mi W of Lakota
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.577, -77.920

The stream gage on Hazel River near Rixeyville exceeded the 16 foot flood stage during the indicated times. The peak level of 17.69 feet was observed at 10:30am EST on May 19th. At these levels, agricultural flooding is occurring and water is approaching Ryland Chapel Road.

Flood, Prince William

When
May 19, 9:29 AM EST to 1:02 PM EST
Where
Prince William County, 1.06 mi N of Bristow to 1.08 mi NNW of Bristow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.735, -77.534

The stream gage on Broad Run near Manassas Airport exceeded the 9.5 foot flood stage during the indicated times. The peak value of 10.46 feet occurred at 11:45am EST on May 19th. At the observed levels, Piper Lane floods near the Manassas Airport.

Flood, Prince William

When
May 19, 10:15 AM EST to 5:06 PM EST
Where
Prince William County, 1.15 mi NNW of Yorkshire to 0.78 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.795, -77.439

The stream gage on Bull Run near Manassas Park exceeded the 12 foot flood stage during the indicated times. The peak level of 12.44 feet was observed at 2:18pm EST on May 19th. Emergency management confirmed flooding of backyards along Lake Drive, and flooding of nearby trails.

Flood, Fauquier

When
May 19, 11:52 AM EST to May 20, 3:44 AM EST
Where
Fauquier County, 0.66 mi W of Remington to 0.28 mi WSW of Remington
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.528, -77.812

The stream gage on the Rappahannock River at Remington exceeded the 15 foot flood stage during the times indicated. The peak level of 16.44 feet occurred at 8:30pm EST on May 19th. At these levels, roads are flooded along Tinpot Run due to backwater.

Flood, Prince William

When
May 19, 2:00 PM EST to 3:00 PM EST
Where
Prince William County, 1 mi ESE of Aden to 1.13 mi ESE of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.643, -77.514

The stream gage on Cedar Run near Aden exceeded the 10 foot flood stage during the times indicated. The peak level of 10.06 feet occurred at 2:25pm EST on May 19th. Emergency management confirmed Aden Road was flooded with around 6 inches of water near the gage location.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759229, 759231, 759244, 759233, 759234, 759253, 759240, 759249, 759256, 759258.